Mississippi, 2020Damaging Winds in Mississippi, December 13, 2020
December 13, 2020 · NWS JAN · 8 events in 6 counties and zones
A line of thunderstorms moved through Mississippi on the evening of December 13th. Damaging winds brought down trees and power lines across the region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $18,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of thunderstorms moved through Mississippi on the evening of December 13th. Damaging winds brought down trees and power lines across the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Dec 13, 5:03 PM CST, 1 hour 55 minutes earlier.
Area forecast discussion, Dec 13, 5:03 PM CST, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
503 PM CST Sun Dec 13 2020
.UPDATE...
Updated for 00Z aviation discussion
&&
.AVIATION...
00Z TAF discussion:
It is currently a mixed bag of flight categories ongoing this
evening. Most sites have dropped to MVFR to IFR conditions, with
some VFR conditions hanging on. These won't last long either as
rain continues to overspread the region from the west, some of
which could be moderate to heavy at times. All sites will be MVFR
to IFR through the remainder of the evening into tomorrow.
Ceilings will be slow to lift tomorrow and most sites will remain
at least MVFR through at least 18-20Z. Winds will also be gusty
and out of the north. Sustained speeds will be around 15kt with
gusts to 30kt possible, especially in the Delta. Rain looks to
move out of the region to the east around or after midnight, so
some improvement in flight categories may occur but still remain
sub-VFR through much of tomorrow. Overall, this is just not a good
time to fly. /28/
&&
.DISCUSSION...
Tonight and tomorrow:
A potent shortwave trough has ejected out of the Desert Southwest
overnight and was noted on water vapor imagery over the Southern
Plains this afternoon. At the surface, a previously stalled frontal
boundary along the Gulf Coast is lifting back north as a warm front.
Surface cyclogenesis is also underway along the Texas coast as mid-
level height falls overspread the frontal boundary. Regional surface
observations indicate a reservoir of rich boundary layer moisture
characteristic of upper 60s to low 70s dew points extending along
the central Texas coast and offshore over the Gulf of Mexico.
Upwards of 1000-1500 J/kg of SBCAPE was located within a low-level
ThetaE ridge with convection ongoing from southwest Louisiana into
coastal Texas. As the afternoon progresses, the frontal boundary
will continue lifting north as a warm front while low-level mass
response to the deepening surface low fosters an intensifying low-
level jet.
Warm advection showers have spread into the ArkLaMiss early this
afternoon as upstream convection becomes organized over southwest
Louisiana and coastal Texas. Impressive shear profiles with long
looping hodographs may support a few initial supercell structures
over the Sabine Valley, but convection will quickly grow upscale
into a squall line as it pushes into western portions of the area by
late afternoon and early evening. The main limiting factor for a
greater severe weather threat will be meager instability. Near 60
degree dew points may make it as far north as I-20, however true
surface-based instability will be confined further south, thus
resulting in a high shear low CAPE environment. Regardless, strong
low-level wind fields may result in damaging wind gusts within the
QLCS and a tornado or two cannot be ruled out either. As such, the
marginal risk remains well placed and no adjustments were needed.
Further north, intense isentropic ascent and strong low-level
frontogenesis will yield a robust precipitation shield with moderate
to heavy rainfall. 1-2" of rain with locally higher amounts is
expected along and north of a line from Vicksburg to Columbus. Flash
flooding is not expected as the rainfall will occur over a larger
time window (~6 hours). In addition, gusty gradient winds will also
be possible across portions of the ArkLaMiss Delta along and north
of the surface low. Gusts of 30-40mph may result in a few downed
weak trees and branches. The limited threat in the HWO/graphics for
non-thunderstorm winds also remains well placed with no changes
needed.
Showers and thunderstorms will shift east into Alabama shortly after
midnight with only a few lingering showers along the Hwy 82 corridor
through the overnight hours. Strong cold air advection will usher in
a colder airmass overnight with low temperatures dropping into the
mid 30s to mid 40s. Cold air advection will continue during the day
tomorrow, but the magnitude will be weaker compared to tonight.
Nonetheless, clouds will be slow to clear and will further preclude
greater warming potential. Afternoon highs will struggle to reach 50
for much of the area with the warmest temperatures across the Hwy 98
corridor. /TW/
Monday night through Saturday:
Expect dry and cooler conditions Monday night and Tuesday as high
pressure builds into the area behind tonight's system. Another
system will move across the area Tuesday night into Wednesday,
with light showers possible with this system. Showers should move
out of the region Wednesday, with dry weather expected through
Friday as high pressure remains in control. Temperatures will be
on the chilly side Thursday and Friday mornings, with lows in the
mid to upper 20s for most locations. Showers will return to the
region Friday night and Saturday as the next frontal system
approaches and moves through. /27/
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 39 48 30 53 / 100 0 0 2
Meridian 41 50 30 55 / 100 0 0 1
Vicksburg 38 48 31 52 / 97 0 0 4
Hattiesburg 44 53 33 57 / 86 0 0 1
Natchez 39 48 33 54 / 94 0 0 6
Greenville 38 46 30 48 / 99 0 0 2
Greenwood 37 48 29 51 / 100 0 0 1
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.
&&
28
Hazardous weather outlook, Dec 13, 8:59 AM CST, 9 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
859 AM CST Sun Dec 13 2020
ARZ074-075-LAZ007>009-015-MSZ018-019-025>028-034>036-040>042-
141500-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Bolivar-Sunflower-Leflore-Grenada-Carroll-Montgomery-Washington-
Humphreys-Holmes-Issaquena-Sharkey-Yazoo-
859 AM CST Sun Dec 13 2020
This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, northwest Mississippi, and west central Mississippi.
.DAY ONE...Today and Tonight
NON-THUNDERSTORM WINDS
THREAT...Limited
TIMING...This Evening
Wind gusts of 30-40mph will be possible this evening which may
cause weak trees and tree limbs to break and fall. High profile
vechicles may become unsteady in gusts.
(https://www.weather.gov/images/jan/graphicast/2.png)
.DAYS TWO THROUGH SEVEN...Monday through Saturday
The probability for widespread hazardous weather is low.
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Saturday.
MSZ029>033-037>039-043>046-051-052-057-058-065-066-073-074-141500-
Webster-Clay-Lowndes-Choctaw-Oktibbeha-Attala-Winston-Noxubee-
Madison MS-Leake-Neshoba-Kemper-Newton-Lauderdale-Jasper-Clarke-
Covington-Jones-Lamar-Forrest-
859 AM CST Sun Dec 13 2020
This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, north central Mississippi,
northeast Mississippi, and southeast Mississippi.
.DAY ONE...Today and Tonight
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
The probability for widespread hazardous weather is low.
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Saturday.
LAZ016-023-MSZ047-141500-
Madison LA-Franklin LA-Warren-
859 AM CST Sun Dec 13 2020
This hazardous weather outlook is for portions of northeast
Louisiana, and west central Mississippi.
.DAY ONE...Today and Tonight
SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...This Evening
Isolated severe thunderstorms are possible. Some thunderstorms
could produce damaging wind gusts. A tornado cannot be ruled out.
(https://www.weather.gov/images/jan/graphicast/1.png)
NON-THUNDERSTORM WINDS
THREAT...Limited
TIMING...This Evening
Wind gusts of 30-40mph will be possible this evening which may
cause weak trees and tree limbs to break and fall. High profile
vechicles may become unsteady in gusts.
(https://www.weather.gov/images/jan/graphicast/2.png)
.DAYS TWO THROUGH SEVEN...Monday through Saturday
The probability for widespread hazardous weather is low.
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today
through tonight.
LAZ024>026-MSZ048>050-053>056-059>064-072-141500-
Catahoula-Tensas-Concordia-Hinds-Rankin-Scott-Claiborne-Copiah-
Simpson-Smith-Jefferson-Adams-Franklin MS-Lincoln-Lawrence-
Jefferson Davis-Marion-
859 AM CST Sun Dec 13 2020
This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, south central Mississippi, and
southwest Mississippi.
.DAY ONE...Today and Tonight
SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...This Evening
Isolated severe thunderstorms are possible. Some thunderstorms
could produce damaging wind gusts. A tornado cannot be ruled out.
(https://www.weather.gov/images/jan/graphicast/1.png)
.DAYS TWO THROUGH SEVEN...Monday through Saturday
The probability for widespread hazardous weather is low.
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today
through tonight.
1
&&
...HAZARD LEGEND...
*NON-THUNDERSTORM WINDS*
Extreme...Sustained winds 50 mph or greater or wind gusts 65 mph
or greater.
Significant...Sustained winds 40-49 mph or wind gusts 58-64 mph.
Elevated...Sustained winds 30-39 mph or wind gusts 45-57 mph.
Limited...Sustained winds 20-29 mph or wind gusts 30 to 44 mph.
*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.
...USEFUL WEATHER WEB PAGES (URLS)...
NWS JAN Home page...
https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
https://www.weather.gov/jan/safe
Latest Weather Briefing...
https://www.weather.gov/jan/weather_briefing
Find NWS JAN on Facebook...
https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
@NWSJacksonMS
Follow NWS JAN on Youtube...
https://www.youtube.com/user/NWSJacksonMiss
...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...
Storm Prediction Center (SPC)...
https://www.spc.noaa.gov/
Meso Analysis...
https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
https://www.spc.noaa.gov/products/outlook/
Storm Reports...
https://www.spc.noaa.gov/climo/online/
In the hours before
Local storm report, Dec 13, 6:34 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
634 PM CST SUN DEC 13 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0611 PM TSTM WND DMG 1 SSE JONESVILLE 31.60N 91.83W
12/13/2020 CATAHOULA LA LAW ENFORCEMENT
DOWNED POWERLINE ON HIGHWAY 124 S JUST
OUTSIDE JONESVILLE.
&&
DCSpecial weather statement, Dec 13, 6:57 PM CST, 1 minute before
Special Weather Statement
National Weather Service Jackson MS
657 PM CST Sun Dec 13 2020
LAZ016-025-MSZ040>042-047-048-053-140145-
Tensas LA-Madison LA-Sharkey MS-Warren MS-Hinds MS-Yazoo MS-
Issaquena MS-Claiborne MS-
657 PM CST Sun Dec 13 2020
...A LINE OF STRONG STORMS WILL AFFECT EASTERN MADISON
PARISH...WARREN...NORTHERN CLAIBORNE...SOUTHWESTERN
YAZOO...NORTHWESTERN HINDS...SOUTHEASTERN ISSAQUENA AND SOUTHERN
SHARKEY COUNTIES UNTIL 745 PM CST...
At 655 PM CST, Meteorologists were tracking strong thunderstorms
along a line extending from near Onward to 8 miles east of Somerset.
Movement was east at 35 mph.
Winds of 40 to 50 mph will be possible with these storms.
Strong thunderstorms will be near...
Valley Park and Onward around 700 PM CST.
Vicksburg around 715 PM CST.
Reganton around 730 PM CST.
Newman around 740 PM CST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3258 9104 3262 9100 3264 9102 3273 9099
3290 9044 3209 9070 3206 9120
TIME...MOT...LOC 0055Z 257DEG 30KT 3268 9093 3215 9110
ECThunderstorm Wind, Adams
- When
- December 13, 6:58 PM CST
- Where
- Adams County, 2.14 mi W of Foster
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 31.602, -91.366
Two trees were blown down at MLK Jr. Drive and Steam Plant Road.
Thunderstorm Wind, Warren
- When
- December 13, 7:14 PM CST to 7:26 PM CST
- Where
- Warren County, 0.75 mi N of Grange Hall
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 32.261, -90.871
A tree was blown down at the 4000 block of Fisher Ferry Road with another tree downed on Indian Hills Road. A tree was blown down at the intersection of Drake Road and Dudley Road. A tree was blown down on China Grove Road.
Thunderstorm Wind, Warren
- When
- December 13, 7:15 PM CST
- Where
- Warren County, 0.9 mi SW of Waltersville
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Park/Forest Service
- Coordinates
- 32.360, -90.840
Several trees were blown down across the tour road at Vicksburg National Military Park.
Thunderstorm Wind, Yazoo
- When
- December 13, 7:35 PM CST
- Where
- Yazoo County, 0.58 mi E of Satartia
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 32.670, -90.540
Power lines were blown down in Satartia.
Thunderstorm Wind, Jefferson
- When
- December 13, 7:43 PM CST
- Where
- Jefferson County, 2.72 mi NW of Perth
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 31.680, -90.930
A tree was blown down at Highway 28 and Dennis Cross Road.
Thunderstorm Wind, Yazoo
- When
- December 13, 7:55 PM CST
- Where
- Yazoo County, Bentonia
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 32.630, -90.370
A powerline was blown down on Pritchard Ave in Bentonia.
Thunderstorm Wind, Hinds
- When
- December 13, 8:16 PM CST
- Where
- Hinds County, 2.92 mi W of Cynthia
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 32.400, -90.300
A tree was blown down on Pinehaven Drive near the intersection with Kickapoo Road.
Thunderstorm Wind, Jones
- When
- December 13, 10:45 PM CST
- Where
- Jones County, Laurel
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 31.700, -89.130
A tree and stop sign were blown down in Laurel.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Winds in Louisiana, December 13, 2020$8,000 · EF1 · 5 events
- Winter Storm and Winter Weather in Arkansas, December 13 to 15, 202017 events
- Winter Storm in Oklahoma, December 13, 202013 events
- Heavy Snow in Oklahoma, December 13, 202012 events
- Winter Weather in Missouri, December 13, 20207 events
- Winter Weather in Michigan, December 13 to 15, 20207 events
- Winter Weather in Texas, December 13, 20206 events
- Coastal Flood in California, December 13 to 14, 20205 events
- Coastal Flood and Wildfire in California, December 13 to 18, 20205 events
- High Wind in California, December 13, 202063 kt wind · 4 events
- Heavy Snow and High Wind in California, December 13 to 14, 202083 kt wind · 4 events
- Winter Storm in Arkansas, December 13, 20204 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 929733, 929735, 929740, 929747, 929743, 929749, 929752, 929756.